Alert archive / Indiana / Tornado Warnings in 2019

Tornado Warning 19, NWS Northern Indiana

June 23, 2019Saint Joseph County, Indiana

NWS Northern Indiana issued this tornado warning at Jun 23, 2019, 8:44 PM EDT for Saint Joseph County, Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2019, 8:44 PM EDT (00:44 UTC)
Expired
Jun 23, 2019, 9:05 PM EDT
In force
21 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2257 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WFUS53 KIWX 240044
TORIWX
INC141-240115-
/O.NEW.KIWX.TO.W.0019.190624T0044Z-190624T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
844 PM EDT Sun Jun 23 2019

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Northeastern St. Joseph County in north central Indiana...

* Until 915 PM EDT.
    
* At 843 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Gulivoire Park, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mishawaka and Georgetown around 900 PM EDT.
  Granger around 910 PM EDT.

Other locations impacted by this tornadic thunderstorm include Indian
Village.

This includes Interstate 80 in Indiana between mile markers 78 and
85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4176 8606 4161 8619 4162 8625 4176 8622
TIME...MOT...LOC 0043Z 207DEG 18KT 4164 8621 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

JBALL
2 follow-up statements
219 
WWUS53 KIWX 240053
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
853 PM EDT Sun Jun 23 2019

INC141-240115-
/O.CON.KIWX.TO.W.0019.000000T0000Z-190624T0115Z/
St. Joseph IN-
853 PM EDT Sun Jun 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
NORTHEASTERN ST. JOSEPH COUNTY...
    
At 852 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Mishawaka, moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Granger around 910 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4166 8615 4167 8623 4176 8622 4176 8606
TIME...MOT...LOC 0052Z 207DEG 18KT 4168 8618 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

JBALL
496 
WWUS53 KIWX 240105
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
905 PM EDT Sun Jun 23 2019

INC141-240114-
/O.CAN.KIWX.TO.W.0019.000000T0000Z-190624T0115Z/
St. Joseph IN-
905 PM EDT Sun Jun 23 2019

...THE TORNADO WARNING FOR NORTHEASTERN ST. JOSEPH COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened and moved out of 
the area. Therefore, the warning has been cancelled.

LAT...LON 4166 8615 4167 8623 4176 8622 4176 8606
TIME...MOT...LOC 0103Z 207DEG 18KT 4174 8614 

$$

JBALL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 23, 7:00 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 23, 7:00 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
700 PM EDT Sun Jun 23 2019

.SYNOPSIS...
Issued at 700 PM EDT Sun Jun 23 2019

Scattered showers and perhaps a thunderstorm this evening will
diminish overnight. A few showers and an isolated thunderstorm are
possible mainly Monday afternoon. Lows tonight will drop into the
upper 60s, with highs on Monday generally in the upper 70s and low
80s. Mainly dry and seasonable conditions will follow into Tuesday
and Wednesday.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 219 PM EDT Sun Jun 23 2019

Showers and thunderstorms will likely spread sw to ne across the
area late this afternoon into this evening. MCV emanating from Mid
MS Valley convection will lift northeast into the Lower Lakes in
increasing southwest flow. This will finally force a warm front (now
just nearing our western zones) northeast through the area with a
respectable shot of low-mid level theta-e advection. Highest
PoPs/QPF were generally confined to our IN/MI zones given the track
of the shortwave and positioning of the moisture axis during this
time. Locally heavy rainfall will be possible as precipitable water
values near 1.80 inches, though limited residence time of convection
in any one spot should limit this to an isolated/minor threat at
best. There also remains non-zero chances (Marginal Risk) for an
isolated strong/severe storm in our IN counties on the leading edge
of this activity 21-01z.

A lull in precipitation chances/coverage is then expected behind
this upper wave and warm front later tonight into Monday morning as
muddled warm sector overspreads. A prefrontal trough, and
eventually the main weak sfc cold front, will then sweep east
Monday afternoon into early Monday evening with renewed chances
for a couple rounds of showers and thunderstorms. Again, SPC has
most of the area in a Marginal Risk for isolated strong/severe
storms given increasingly favorable/unidirectional deep layer
shear and the potential for of a modest ribbon of MLCAPE to
develop in advance of either feature. Meager lapse rates and
plenty of lingering cloud are definite limiting factors, with
greater surface heating and possible positioning of the pre-
frontal trough anticipated east of the area by peak heating. With
that said, held onto higher PoPs in the afternoon as the main
synoptic scale upper trough lifting ne toward the Western/southern
Great Lakes takes on a negative tilt.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 219 PM EDT Sun Jun 23 2019

Broad, low amplitude, troughing will linger over the region Tuesday
and Wednesday with seasonable temps/humidity. Weak disturbances
embedded in this quasi-zonal flow regime make it difficult to
completely rule out chances for iso-sct convection late Tuesday
into Wednesday. Held PoPs generally in the 10-20% range (mainly
diurnally driven) given weak signal(s) and expectations for the
bulk of the mid week period to be dry.

Increasing humidity and afternoon highs generally in the mid-upper
80s still appear likely late this week as upper ridging over the
South-Central US expands northeast into the Midwest/Western Great
Lakes. Most of the period(s) should be dry, though once again cannot
rule out convection given the potential for small-scale/convectively
aided perturbations to ride on the northern fringe of the ridge.

The bulk of medium range model guidance has now come to the idea of
more substantial troughing into Northeast US next weekend into
early next week. The process may send a stronger backdoor cold
front through the local area sometime over the weekend, with less
humid conditions to follow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 700 PM EDT Sun Jun 23 2019

Destructive interference in wake of lead linear squall line pushing
through wrn/sw OH along with wwd diminishing/narrow theta-e ridge in
ern IL had quashed more vigorous shower/storm development across the
terminals. Doubtful this changes later this evening in light of
secondary line of upscale intense convection ovr wrn KY. Thus have
abandoned most of prior precip mention.

Otherwise severely curtailed low level moisture advection calls into
question extent of MVFR cig development overnight. Sfc based
moisture has ticked up and onset of diurnal cooling this evening will
aide in some boundary layer RH increase yet perhaps not enough to
warrant implied lower bound MVFR cig heights. Given expectation is
toward or after 06z routine issuance will again follow guidance
suggestion especially should small area of showers in ern IL expand
newd as suggested by RAP/HRRR later this evening.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 23, 4:12 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
412 PM EDT Sun Jun 23 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-240900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
412 PM EDT Sun Jun 23 2019 /312 PM CDT Sun Jun 23 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected late this afternoon and
evening. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms Monday afternoon. No severe
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-240900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
412 PM EDT Sun Jun 23 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms late this afternoon and evening.
Winds and waves will be higher near storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 8:35 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
835 PM EDT Sun Jun 23 2019

INZ004-005-240100-
St. Joseph-Elkhart-
835 PM EDT Sun Jun 23 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND EASTERN
ST. JOSEPH COUNTIES...

At 832 PM EDT, a strong thunderstorm was located over Gulivoire
Park, moving northeast at 20 mph. Funnel clouds have been reported
with this storm.

This storm will be near...
  Mishawaka, Osceola and Roseland around 855 PM EDT.
  Elkhart, Georgetown, Granger and Simonton Lake around 900 PM EDT.

Other locations impacted by this storm include Indian Village, Wyatt
and Woodland.

This includes Interstate 80 in Indiana between mile markers 77 and
90.

The National Weather Service and local Emergency Management will
continue to closely monitor this situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel
cloud sightings to the Northern Indiana National Weather Service via
Law Enforcement or Social Media.

&&

LAT...LON 4176 8598 4148 8614 4148 8619 4156 8637
      4176 8623
TIME...MOT...LOC 0032Z 210DEG 19KT 4158 8621

HAIL...0.25
WIND...30MPH

JBALL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:35 PM EDTSpecial Weather StatementIWXSaint Joseph25 min
Jun 24, 4:22 AM EDTSmall Craft AdvisoryIWX24 hr
Jun 24, 6:57 PM EDTSpecial Weather StatementIWXLaPorte33 min
Jun 24, 7:31 PM EDTSpecial Weather StatementIWXSaint Joseph, Starke29 min
Jun 24, 7:59 PM EDTSpecial Weather StatementIWXMarshall31 min

Nearby

Tornado Warnings in Indiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.